Side-effects of paroxetine
© 2006-2009 Paul Cooijmans
This anti-depressant, which I took from 2000 to 2005, is also called Seroxat or Paxil. These are the side-effects I experienced, with comments that reflect my own interpretation thereof and ideas thereon:
Initial temporary effects (first weeks)
- Sickness (severe);
- "Ring" around the head (severe, some call this "headache");
- Drowsiness (severe);
- Not able to sleep (severe; this is no doubt because the serotonin level in the brain now stays high at night, while normally it drops at night, which - the drop - is associated with sleep);
- Bubbling belly (bowels);
Long-term effects (none of these are severe)
- Motoric slowness (some would say "fatigue"), barely noticeable in everyday life but clearly noticeable in sports (in running, a minute per kilometre slower; my interpretation of this is that the motor nerves are not passing signals on as well as normally, and the nervous system tries to compensate by putting extra strong signals on the nerves, which - the compensation - succeeds only partially; this hypothesis would later  be confirmed by studies showing that artificially elevated serotonin levels impair the functioning of motor nerves);
- Reduced libido;
- Reduced experience of emotion (e.g. not being moved by the ending of a film or book as one normally would);
- Fairly much weight gain;
- Mood is the same day and night (the normal day/night mood variance I have always experienced before and after the paroxetine period is absent, probably because the serotonin level is now kept constant while it normally varies in a day/night rhythm);
- Sudden acute muscle ruptures in the calf and hamstring without a clear cause, without applying any force of significance with those muscles (I have never had this before or after the period I took paroxetine, but had it about three times during that period, and suspect it is caused by the reduced motor coordination that results from taking the pills; muscle ruptures come from bad coordination).
Withdrawal effects (a few weeks; none are severe but one must be alert to the danger of falling back into depression)
- Electric shocks related to movement (my interpretation hereof is that the motor nerves are working or conducting properly again but the brain is still putting extra strong signals on them which, because of the lower resistance, one now feels as shocks; these are real electric shocks, it is not just a manner of speech; bizarrely, the shocks appear to precede one's movements, or even the decision to move, suggesting that decisions are taken on an unaware level and only thereafter enter awareness, which has philosophical implications regarding "free will"; after a few weeks the shocks stop, probably because the nervous system has adjusted the signal level downward again);
- Lightness in the head (some would call this "dizziness" or "being drunk");
- Mood less stable, swings, risk of falling back into depression;
- Intestines very active, nervous tension in the stomach;
- Widened associative horizon (many new ideas and insights, some good some bad);
- Reduced tolerance of stupidity.
Situation after withdrawal period
- Motoric speed back to normal;
- Libido back to normal;
- Experience of emotion back to normal;
- Fairly much weight loss;
- Mood varies in a day/night rhythm again as it normally does;
- No muscle ruptures any more;
- Several months after stopping with paroxetine, while experiencing weight loss and the weather got colder, chilblains began to occur, and this tendency to get chilblains has never fully gone away since; I now have them especially in the colder period of the year (which is most of the year here). Considering that paroxetine is apparently also effective to treat chilblains, it has occurred to me that either the chilblains are a kind of permanent after-effect of stopping with paroxetine, or that they would have started sooner without paroxetine, but have been masked by it for some years. I am interested to hear if others have this experience too.
The dose should have been lower, like 10 mg a day instead of the default of 20. Sensitivity to medications varies per individual, and this apparently has to with the ability of the body to break down the substances contained in the pills. This ability in turn is encoded in a number of genes that in the remote past were important in breaking down the poisonous chemicals naturally occuring in the vegetable foods that made up part of our diet. Now that we mainly eat safe, manufactured foods, variants (alleles) of those genes have become common that in the past would have killed us.
There is no habituation (needing ever more for the same effect), so it is not addictive in the medical sense.
The effect on depression itself is excellent; however, the pills only cure the symptom (depression), not the cause of it, which may lie outside the person. This may in some cases be dangerous, and I understand there have been cases of people committing suicide or violence against others after starting with paroxetine. I have also read that some of those school shootings you hear about now and then have been done by people who were using this or another S.S.R.I. pill. Apparently, sometimes the medication removes the depression (but not its cause) and thus makes the patient just courageous enough to tackle the outside cause of its problems, for instance by killing or attacking the people who have been bothering him, or to commit suicide.
In such cases, treatment with medication works like blocking the safety valve of a steam engine while keeping the fire under the kettle burning. For this reason, and because of the long-term side effects, I have recently become more critical of a medication-only treatment of depression, and of the pharmaceutical industry which benefits from it. I have tried to think of possible alternative solutions, but it is hard to find things that work as well as medication. Categories wherein possibly effective measures lie are:
- The many things one can do to relieve stress and "relax"; the isolated effect of each of those is much smaller than that of medication, but perhaps in some kind of synergistic mix they can be made more significant; I fear though that such a mix would boil down to a partial or complete withdrawal from society;
- "Alternative" medication based on herbs, which is often said to have less side-effects; I have not tried it yet though, and probably never will as it is expensive and apparently sometimes contains harmful chemical additions similar to the substances used in regular medication; therefore this is probably not the way to go;
- Possible techniques to increase one's resistance to stress, to lower one's neuroticism; I do not know of such techniques yet, and do not yet know if stress tolerance is trainable at all; but perhaps stress resistance can be increased by systematic exposure to small amounts of stress, similar to other methods or immunization;
- Societal reform: permanently removing the bad people from society, for bad people are the ultimate cause of depression.
So far I see the last method as the most promising.